Which therapeutic interventions may cause esophagitis?

Updated: May 02, 2019
  • Author: Deepika Devuni, MBBS; Chief Editor: BS Anand, MD  more...
  • Print
Answer

Therapeutic interventions that can cause esophagitis include the following:

  • Medications (eg, pill esophagitis), including alendronate, antibiotics (eg, tetracycline), potassium, NSAIDs, quinidine, and chemotherapeutic agents (eg, dactinomycin, bleomycin, cytarabine, daunorubicin, 5-fluorouracil, methotrexate, vincristine)
  • Radiation esophagitis may occur with radiation treatment of cancers located in the chest (ie, lung, esophagus, mediastinum)
  • Sclerosant and band ligation therapy for varices can cause necrosis of the esophageal tissues and mucosal ulcers; incidence and severity are higher with sclerosant therapy; later, strictures can develop

Pill esophagitis is thought to be secondary to chemical irritation of the esophageal mucosa by certain medications (eg, iron, potassium, quinidine, aspirin, steroids, tetracyclines, NSAIDs), especially when these medications are swallowed with too little fluid.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!